Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 165, NWS Morristown, TN

July 7, 2002McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 7, 2002, 5:38 PM EDT for McMinn County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2002, 5:38 PM EDT (21:38 UTC)
Expired
Jul 7, 2002, 6:00 PM EDT
In force
22 min
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:55 PM EDTThunderstorm WindEtowah, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 072138
SVRMRX
TNC107-072200-
/NEW.KMRX.SV.W.0212.072137-072200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 600 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ENGLEWOOD...OR 6 MILES EAST OF ATHENS...
  MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MCMINN COUNTY AT 550 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3555 8447 3544 8465 3528 8463 3539 8444

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:31 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 2:31 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT SUN JUL 7 2002

IN THE SHORT-TERM...A WEAK INVERTED TROUGH WILL CONTINUE TO DRIFT
WESTWARD THIS EVENING. AIRMASS CONTINUES TO DESTABILIZE AS MOISTURE
POOLS ALONG THIS BOUNDARY.  LIFTED INDICES HAVE DROPPED TO -4 TO -6
OVER A GOOD DEAL OF THE REGION. AREA RADARS SHOWS ISOLATED
CONVECTION MAINLY ALONG THE SPINE OF THE APPALACHIANS.  WILL
CONTINUE WITH A SLIGHT CHANCE OF EARLY EVENING SHOWERS AND
THUNDERSTORMS FOR TYS AND CHA AREAS.

FOR MONDAY...INVERTED TROUGH WILL BE NORTH AND WEST OF THE FORECAST
AREA WITH DRIER AIR MOVING SOUTH AND WEST FROM THE CAROLINAS INTO
GEORGIA.  BESIDES AN ISOLATED TERRAIN DRIVEN AFTERNOON/EVENING
STORM...WILL CALL FOR DRY CONDITIONS FOR TOMORROW AND TOMORROW
NIGHT.

FOR TUESDAY...MOISTURE SEEMS A LITTLE DEEPER.  ALSO...FRONT
APPROACHES THE NORTHERN SECTIONS LATE IN THE DAY...SO WILL CALL FOR
A 20-30 POP FOR AFTERNOON AND MAINLY EVENING STORMS.

WILL TREND TEMPERATURES TOWARD THE WARMER FWC HIGHS GIVEN EXPECTED
PLENTY OF SUNSHINE AND DRY GROUND CONDITIONS.  WILL COMPROMISE ON
LOW TEMPERATURES...EXCEPT FOR TRI WHERE THE COOLER GUIDANCE LOOKS
GOOD.

FCSTID =
CHA   70  92  71  93 /  20  10  10  30
TYS   68  91  69  91 /  10  10  10  30
TRI   61  88  63  89 /   0   0  10  30
OQT   68  91  68  91 /  10  10  10  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.